Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2017, 5:40 PM CDT for Linn County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 16, 2017, 6:29 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
662
WUUS53 KEAX 162240
SVREAX
KSC107-162345-
/O.NEW.KEAX.SV.W.0175.170816T2240Z-170816T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
540 PM CDT WED AUG 16 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Linn County in east central Kansas...
* Until 645 PM CDT
* At 539 PM CDT, severe thunderstorms were located along a line
extending from near Garnett to near Lone Elm to near Humboldt,
moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pleasanton, La Cygne, Mound City, Linn Valley, Parker, Blue Mound
and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3821 9508 3825 9507 3826 9506
3837 9506 3839 9478 3839 9461 3804 9462
TIME...MOT...LOC 2239Z 250DEG 44KT 3829 9530 3804 9520 3778 9541
HAIL...0.88IN
WIND...60MPH
$$
Blair2 follow-up statements
335
WWUS53 KEAX 162308
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
608 PM CDT WED AUG 16 2017
KSC107-162345-
/O.CON.KEAX.SV.W.0175.000000T0000Z-170816T2345Z/
Linn KS-
608 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LINN COUNTY...
At 607 PM CDT, severe thunderstorms were located along a line
extending from near Fontana to near Mound City to near Uniontown,
moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pleasanton, La Cygne, Mound City, Linn Valley, Parker, Blue Mound and
Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3821 9508 3825 9507 3826 9506
3831 9506 3839 9478 3839 9461 3804 9462
TIME...MOT...LOC 2307Z 250DEG 44KT 3841 9489 3816 9479 3790 9500
HAIL...0.88IN
WIND...60MPH
$$
Blair239
WWUS53 KEAX 162329
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT WED AUG 16 2017
KSC107-162339-
/O.CAN.KEAX.SV.W.0175.000000T0000Z-170816T2345Z/
Linn KS-
629 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas...and west central Missouri.
LAT...LON 3804 9508 3821 9508 3825 9507 3826 9506
3831 9506 3839 9478 3839 9461 3804 9462
TIME...MOT...LOC 2328Z 250DEG 44KT 3850 9458 3825 9448 3799 9469
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:03 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 16, 3:03 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 303 PM CDT Wed Aug 16 2017 .Discussion... Issued at 303 PM CDT WED AUG 16 2017 Main concern this afternoon involves new convective development as long awaited surface cold front begins moving through the area. In contrast to yesterday, confidence is increasing that severe weather will develop in the coming hours as enough clearing has occurred to result in moderate destabilization across the lwr Missouri Vly. Expect this trend to continue this afternoon and early evening as remnant elevated mixed layer plume as noted by warm brightness temperatures on GOES-16 7.34 micron water vapor imagery (see also the 12z Amarillo, TX sounding) continues to advect northeast with time. Deep-layer shear will continue to increase this afternoon as midlevel speed max associated with main trough axis across the Central Plains also moves east with time. BUFKIT soundings from across the area show largely a unidirectional wind profile, with 0-6 km bulk shear values on the order of 35-40 kts. Considering this, along with the ample amounts of buoyancy that appear present, initial development in the form of discrete cells to the west of the KC Metro will support both a large hail and strong wind threat, with activity migrating more towards a linear configuration in response to deep layer shear values remaining largely parallel to the incoming cold frontal boundary. Across southern portions of the fcst area, an isolated tornado threat will also be possible in response to increased helicity near a lingering outflow boundary from this morning's convection. Overall however, this threat appeas most likely well south of the KC Metro, and in reality more likely down in SGF's area. In addition, we did have some pretty efficient rainfall across the area this morning with reports and MRMS storm total estimates suggesting over 2.5" fell across the northeastern Metro, specially over Clay County. Prevailing thought is that this afternoon/evening's activity should be progressive enough to limit a widespread flash flood threat, but trends will have to be monitored for areas that did receive decent rainfall this morning. Precip to quickly come to an end after the 06z time frame from west to east as drier air moves back into the area. This will set the stage for slightly cooler temps tomorrow and the return of dry conditions which should continue through much of Friday. Fcst guidance continues to show redeveloping precip early Saturday morning as a secondary wave of energy sweeps a boundary south across our area during the predawn hours. As a result, morning shwrs/storms appear possible and current chance pops appear reasonable. Beyond this, fcst becomes less uncertain as we head into next week as zonal flow returns to the central U.S. and a series of shortwaves impact the lwr Missouri Vly. Obviously this leads to some concern over Monday's solar eclipse and additional details are provided below. Beyond this, unsettled weather looks to persist through midweek as a boundary stalls south of the area. && .Specifics for the Total Solar Eclipse on August 21st... Issued at 303 PM CDT WED AUG 16 2017 Model projections continue to show an fairly unsettled weather pattern early next week as zonal flow along the northern periphery of a southeastern U.S. ridge impacts the area. Under this configuration, passing shortwave disturbances appear likely, and latest model trends support remnant convection early Monday morning with additional activity possible during the afternoon hours. Considering we're still 4+ days out, a lot can still change, but overall trends this afternoon continue to support the notion that cloud cover will be present to at least some degree over the Lwr Missouri Vly early Monday afternoon. Whether its dense enough to inhibit eclipse viewing remains elusive this far out, and more details will follow in the coming days. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1236 PM CDT WED AUG 16 2017 Convection expected to initiate along a cold front later this afternoon with impacts expected at all KC area terminals. Expect activity to develop towards the 21-22z time frame, with storms steadily moving east through the early evening hours. With any activity that impacts terminals, expect brief IFR VSBYs due to very heavy rainfall rates. Storms should be start clearing to the east after 00-01z, with VFR conditions then expected through the duration of the fcst cycle. Further north at STJ, a bit more uncertainty exists as to whether storms will impact the airport, but for now decided to play it safe until convective trends can be established this afternoon. Winds out of the southeast between 5-10 kts will shift to the northwest later tonight after frontal passage. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32 Eclipse...32
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 529 AM CDT Wed Aug 16 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 529 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms today into tonight will have the potential to become strong to severe across much of the area. Hazards with any storm that develops includes dangerous and frequent cloud-to-ground lightning, moderate to heavy rainfall, and gusty winds. Should some of these storms become strong to severe, the potential exists for damaging winds, hail, and localized flooding. A tornadic threat, while low, does exist as well. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms, potentially strong, reappear on Friday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 16, 12:56 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1256 PM CDT WED AUG 16 2017
MOZ045-046-161830-
Pettis-Cooper-
1256 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PETTIS AND
SOUTHWESTERN COOPER COUNTIES...
At 1256 PM CDT, a strong thunderstorm was located 8 miles north of
Cole Camp, or 8 miles south of Sedalia, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Smithton and Otterville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3869 9306 3853 9307 3854 9328 3862 9333
3878 9300 3869 9292
TIME...MOT...LOC 1756Z 244DEG 30KT 3858 9319
GranaNearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.